Indiana, 2008

High Wind in Indiana, September 14, 2008

September 14, 2008 · NWS PAH · 6 events in 6 counties and zones

Frequent wind gusts from 50 to 70 mph caused numerous problems in southwest Indiana. The low pressure center that was the remnant of Hurricane Ike raced northeast at 40 to 50 mph across Missouri and Illinois.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$29 million
Crop damage
$10 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Frequent wind gusts from 50 to 70 mph caused numerous problems in southwest Indiana. The low pressure center that was the remnant of Hurricane Ike raced northeast at 40 to 50 mph across Missouri and Illinois. The center passed between Carbondale, IL and St. Louis, MO on its way toward the northeastern states. The rapid speed of the low pressure system contributed to this high wind event. A peak wind gust of 64 mph was measured by the automated observing system at the Evansville airport. The highest sustained wind at the airport was 47 mph. An unofficial wind gust of 66 mph was measured at Newburgh.

Extensive tree damage occurred. Trees were uprooted and very large limbs were broken. Some trees fell on homes and vehicles, causing considerable damage. Other trees fell across roads, blocking them. Major roads were re-opened by nightfall, though smaller streets were blocked for up to two days. Blocked roads in Pike County included the major state roads, including Highways 61, 57, and 64. Roof and siding damage was reported on numerous structures. In Posey County, the north wall of the Mount Vernon water plant blew apart. Large signs were blown down. Numerous power poles and utility lines were down. Complete power restoration took several days. The Red Cross opened shelters in Evansville, Princeton, and Mount Vernon for those without power. In Winslow in Pike County, one person was trapped when a tree landed on a house. The person was rescued uninjured. In Evansville, a man was hospitalized after being trapped under a fallen tree for nearly an hour. Downed wires started a few field fires. A four-alarm field fire occurred near Newburgh in Warrick County. In Oakland City (Gibson County), an eight-square block area was evacuated for hours after a tree landed on a natural gas line. Railroad crossing gates were blown off in Chandler (Warrick County), and trees were cleared from railroad tracks. A sliding door was blown off a church near Evansville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 14, 5:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 14, 5:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 AM CDT SUN SEP 14 2008

.UPDATE...
FOR 12Z TAF ISSUANCE.

&&

.DISCUSSION...
/ISSUED 355 AM CDT SUN SEP 14 2008/
THE ACCELERATING REMNANTS OF IKE WERE IN NRN AR AND RAPIDLY
PROGRESSING NEWD THIS MORNING. ACCORDINGLY...WINDS WERE INCREASING
ESPECIALLY IN THE WRN HALF OF THE REGION AND MAY REACH WIND
ADVISORY CRITERIA SOON IN SRN PARTS OF SERN MO. A TORNADO WATCH
WAS IN EFFECT JUST TO OUR SOUTH BUT SO FAR THE CONVECTIVE LINES
HAVE BEHAVED. IN FACT...NO LIGHTNING HAS BEEN SEEN EVEN DOWN IN
MS. SO FAR THE RAINFALL HAS BEEN MOSTLY ON THE LIGHT SIDE...AND
THE RAIN SHIELD WAS BEGINNING TO SURGE EWD.

ON THE ERN SIDE OF THE CIRCULATION WHERE THE PAH FCST AREA WILL BE
TODAY...CURRENT QPF ESTIMATES ARE THAT ABOUT AN INCH OF RAIN WILL
FALL ROUGHLY WEST OF A LINE FROM POPLAR BLUFF MO TO MT. VERNON
IL...AND SIGNIFICANTLY LESS ELSEWHERE. WITH A THE LOW LEVEL SHEAR
AND SOME SFC HEATING AVAILABLE...THERE IS A SLIGHT RISK OF TSTM
RELATED WIND DAMAGE FOR LATER TODAY...INCLUDING ISOLD TORNADOES...
MAINLY EAST OF THE OHIO AND WABASH RIVERS.

THE REMNANTS OF IKE WILL MERGE WITH A MID LEVEL SHRTWV/SFC COLD
FRONT TODAY AND BE OUT OF THE AREA QUICKLY. NO PCPN IS IN THE FCST
AFTER 00Z MON. THE REST OF THE 7 DAY FCST WILL BE RAIN FREE AND
COOLER AS CYCLONIC MID LEVEL FLOW TRANSITIONS TO NWRLY FLOW...THEN
THE PRESSURE PATTERNS REALLY SLACKEN. THERE WILL PROBABLY BE A
SLIGHT WARMING TREND TO NEAR NORMAL TEMPS TOWARD DAY 7 ESPECIALLY
IN THE AFTERNOONS.

&&

.AVIATION...
MVFR CIGS AND VSBYS WILL PREVAIL THIS MORNING. HEAVIER SHOWERS
WITHIN THE CONVECTIVE BANDS MAY BRIEFLY DROP CIGS AND VSBYS TO THE
LOWER END OF THE MVFR RANGE...ESPECIALLY AT KCGI AND KPAH. CIGS WILL
BREAK UP THIS EVENING ACROSS KCGI/KPAH HOWEVER SCT CU WILL LINGER.
KEVV/KOWB SHOULD SEE MVFR CIGS THROUGH OVERNIGHT PERIOD. DID NOT GET
FANCY WITH WINDS...GRADUALLY TURNED THEM TOWARD THE NORTHWEST BEHIND
THE COLD FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     GRAVES-HICKMAN-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-TODD-
     TRIGG.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR DAVIESS-HENDERSON-HOPKINS-MCLEAN-MUHLENBERG-UNION KY-
     WEBSTER.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR FULTON.

MO...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR BOLLINGER-CAPE GIRARDEAU-MISSISSIPPI-PERRY MO-SCOTT.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR BUTLER-CARTER-
     NEW MADRID-RIPLEY-STODDARD-WAYNE MO.

IL...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR ALEXANDER-JACKSON-JOHNSON-MASSAC-POPE-PULASKI-UNION IL-
     WILLIAMSON.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JEFFERSON-
     PERRY IL-SALINE-WABASH-WAYNE IL-WHITE.

IN...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC....DB
AVIATION...ML
Hazardous weather outlook, Sep 14, 8:24 AM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
924 AM CDT SUN SEP 14 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
924 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

...VERY DANGEROUS WINDS...

20 TO 40 MPH SUSTAINED WINDS CAN BE EXPECTED THIS MORNING AND
GUSTS COULD REACH 60 MPH AT TIMES. NEARLY THE ENTIRE AREA HAS BEEN
UPGRADED TO A HIGH WIND WARNING...WHICH EXPIRES AT 100 PM. PEAK
WINDS WILL THEN SUBSIDE TO A LITTLE MORE MANAGEABLE
LEVEL...AVERAGING ANYWHERE FROM 15 TO 30 MPH WITH THE OCCASIONAL
GUSTS TO 50 MPH AS A WIND ADVISORY REMAINS IN EFFECT THROUGH 400
PM FOR THE REST OF THE AREA THIS AFTERNOON...EXCEPT FOR THE
EVANSVILLE TRI-STATE AREA WHERE THE ADVISORY STAYS IN EFFECT UNTIL
700 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS AND DAMAGE.

In the hours before

Special weather statement, Sep 14, 7:41 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
841 AM CDT SUN SEP 14 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
841 AM CDT SUN SEP 14 2008

...HIGH WINDS KNOCKING OUT POWER...
...CREWS WORKING TO FIX POWER OUTAGES...REQUEST YOU STAY OFF ROADS...

AT 815 AM...THE EMERGENCY MANAGEMENT DIRECTOR FOR NEW MADRID
COUNTY MISSOURI REPORTED WIDESPREAD POWER OUTAGES DUE TO THE HIGH
WINDS AND MADE A SPECIAL REQUEST THAT RESIDENTS STAY OFF ROADWAYS
AS CREWS WERE WORKING HARD TO RESTORE POWER.

THIS SAME MESSAGE COULD BE APPLICABLE TO ALL RESIDENTS IN THE
HIGH WIND WARNING OR ADVISORY...AS YOU TOO MAY EXPERIENCE POWER OUTAGES
AND CREWS WILL NO DOUBT BE WORKING TO RESTORE ANY OUTAGES AS WELL.
IT WILL HELP WORK CREWS IMMENSELY IF TRAFFIC WAS KEPT TO A
MINIMUM.

FOR THOSE IN THE WARNING...WINDS WILL BE SUSTAINED 25 TO 35 MPH WITH
OCCASIONAL GUSTS TO 60 MPH UNTIL LATE MORNING TO NOON. FOR THOSE
IN THE ADVISORY...EXPECT 20 TO 30 MPH WINDS WITH OCCASIONAL GUSTS
TO 50 MPH. THE WARNING EXPIRES AT 100 PM AND THE ADVISORY EXPIRES
AT 400 PM FOR ALL BUT THE EVANSVILLE TRI-STATE AREA...WHERE THE
ADVISORY EXPIRES AT 700 PM.
Local storm report, Sep 14, 7:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
853 AM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     NON-TSTM WND DMG ELLSINORE               36.93N 90.75W
09/14/2008                   CARTER             MO   TRAINED SPOTTER

            POWER LINES DOWN IN CITY.

0635 AM     NON-TSTM WND GST NEELYVILLE              36.56N 90.51W
09/14/2008  E55.00 MPH       BUTLER             MO   TRAINED SPOTTER

            SEVERAL TREES DOWN

0635 AM     NON-TSTM WND DMG ELLSINORE               36.93N 90.75W
09/14/2008                   CARTER             MO   TRAINED SPOTTER

            POWER LINES DOWN IN CITY

0637 AM     NON-TSTM WND GST DONIPHAN                36.62N 90.82W
09/14/2008  E58.00 MPH       RIPLEY             MO   TRAINED SPOTTER

            TREES DOWN

0722 AM     NON-TSTM WND GST DONIPHAN                36.62N 90.82W
09/14/2008  E71.00 MPH       RIPLEY             MO   LAW ENFORCEMENT

0728 AM     NON-TSTM WND DMG 1 W POPLAR BLUFF        36.76N 90.43W
09/14/2008                   BUTLER             MO   TRAINED SPOTTER

            TREE DOWN ON HOUSE

0745 AM     TSTM WND DMG     CHARLESTON              36.92N 89.34W
09/14/2008                   MISSISSIPPI        MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN MANY COMMUNITIES IN
            MISSISSIPPI COUNTY.

0758 AM     NON-TSTM WND GST LONE OAK                37.04N 88.67W
09/14/2008  E50.00 MPH       MCCRACKEN          KY   NWS EMPLOYEE

            TOPS OF 2 TREES BROKE OFF AND DOWN ON GROUND

0758 AM     NON-TSTM WND GST CALVERT CITY            37.03N 88.35W
09/14/2008  E60.00 MPH       MARSHALL           KY   NWS EMPLOYEE

            SMALL BRANCHES BLOWN DOWN

0805 AM     NON-TSTM WND DMG FRUITLAND               37.45N 89.64W
09/14/2008                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            2 ROOFS BLOWN OFF METAL TRAILERS...POWER LINES DOWN ALONG
            WITH TREES

0805 AM     NON-TSTM WND DMG CAPE GIRARDEAU          37.31N 89.55W
09/14/2008                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            MANY TREES AND POWER LINES DOWN. ALSO AN INTERSTATE 55
            SIGN BLEW ACROSS ROADWAY

0820 AM     NON-TSTM WND GST MAYFIELD                36.74N 88.65W
09/14/2008  E50.00 MPH       GRAVES             KY   TRAINED SPOTTER

0825 AM     TSTM WND DMG     NEW MADRID              36.59N 89.55W
09/14/2008                   NEW MADRID         MO   EMERGENCY MNGR

            MANY TREES AND POWER LINES DOWN ALL OVER THE COUNTY.

0847 AM     NON-TSTM WND GST LONE OAK                37.04N 88.67W
09/14/2008  E60.00 MPH       MCCRACKEN          KY   TRAINED SPOTTER

            TREE LIMBS AND POWER LINES DOWN

&&

DH
Local storm report, Sep 14, 8:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 AM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     NON-TSTM WND GST CALVERT CITY            37.03N 88.35W
09/14/2008  E66.00 MPH       MARSHALL           KY   NWS EMPLOYEE

0859 AM     NON-TSTM WND GST LONE OAK                37.04N 88.67W
09/14/2008  E60.00 MPH       MCCRACKEN          KY   TRAINED SPOTTER

            SEVERAL COMMERCIAL BUSINESSES WITH WINDOWS BLOWN OUT

&&

DLL
Local storm report, Sep 14, 8:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
954 AM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     NON-TSTM WND DMG MAYFIELD                36.74N 88.65W
09/14/2008                   GRAVES             KY   TRAINED SPOTTER

0900 AM     NON-TSTM WND DMG PADUCAH                 37.07N 88.64W
09/14/2008                   MCCRACKEN          KY   TRAINED SPOTTER

            WIDESPREAD TREES AND POWER LINES DOWN THROUGHOUT
            MCCRACKEN COUNTY

0925 AM     NON-TSTM WND GST POSSUM TROT             37.01N 88.43W
09/14/2008  E70.00 MPH       MARSHALL           KY   TRAINED SPOTTER

0925 AM     NON-TSTM WND DMG PADUCAH                 37.07N 88.64W
09/14/2008                   MCCRACKEN          KY   TRAINED SPOTTER

            SEMI-TRUCK BLOWN OVER ON INTERSTATE 24.

0925 AM     NON-TSTM WND GST CALVERT CITY            37.03N 88.35W
09/14/2008  E74.00 MPH       MARSHALL           KY   NWS EMPLOYEE

            SHINGLES BLOWN OFF HOUSE

&&

DLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Posey

When
September 14, 9:00 AM CST to 11:00 AM CST
Where
Posey forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$4.0 million
Crop damage
$2.0 million
Reported by
Trained Spotter
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

High Wind, Spencer

When
September 14, 9:00 AM CST to 11:00 AM CST
Where
Spencer forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$4.0 million
Crop damage
$2.0 million
Reported by
Trained Spotter
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

High Wind, Gibson

When
September 14, 9:30 AM CST to 11:00 AM CST
Where
Gibson forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

High Wind, Pike

When
September 14, 9:30 AM CST to 11:30 AM CST
Where
Pike forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$3.0 million
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

High Wind, Vanderburgh

When
September 14, 9:30 AM CST to 11:30 AM CST
Where
Vanderburgh forecast zone
Measured
56 kt (64 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$12 million
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

High Wind, Warrick

When
September 14, 9:30 AM CST to 11:30 AM CST
Where
Warrick forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$6.0 million
Crop damage
$4.0 million
Reported by
Trained Spotter
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125774, 125775, 125772, 125773, 125778, 125779.